Published on in Vaccine Update for Healthcare Providers
In 2009, an unusual side effect was observed in a group of European and Scandinavian people who received a swine flu vaccine that contained the adjuvant, squalene. About 1 of every 55,000 people who received the vaccine developed narcolepsy: a disorder characterized by excessive sleepiness during the day, a sudden loss of muscle tone and strength, and rapid eye movement abnormalities.
Several important facts are known about narcolepsy. It’s caused by a loss of the 70,000 neurons in the hypothalamus that make a peptide called hypocretin, which is responsible for wakefulness. Also, the disease is far more common in people who have a particular genetic background (HLA-DQA1).
Alberto De la Herrán-Arita and colleagues at Stanford University School of Medicine appear to have figured out what happened (De la Herrán-Arita AK, Kornum BR, Mahlios J, et al., CD4+ cell autoimmunity to hypocretin/orexin and cross-reactivity to a 2009 H1N1 influenza A epitope in narcolepsy. Sci Transl Med.2013 Dec 18;5(216):216ra176). The Stanford researchers found a peptide on the influenza hemagglutinin that mimics hypocretin. So when people were immunized with the swine flu vaccine, those with HLA-DQA1 were more likely to develop an immune response (T cells) against their own hypocretin than those who didn’t get the vaccine or those who didn’t have that genetic susceptibility.
More research is required. People in the United States, for example, received an unadjuvanted vaccine and didn’t develop narcolepsy. It would be interesting to know whether the same side effect would have occurred in Europe and Scandinavia if their vaccine had not contained squalene as an adjuvant.
Materials in this section are updated as new information and vaccines become available. The Vaccine Education Center staff regularly reviews materials for accuracy.
You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family's personal health. You should not use it to replace any relationship with a physician or other qualified healthcare professional. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult your physician or, in serious cases, seek immediate assistance from emergency personnel.